ACE inhibitor and ARB Poisoning

Introduction

ACE inhibitors (ACEi) and Angiotensin II receptor blockers (ARB) are commonly prescribed antihypertensives that modulate the renin-angiotensin axis. In overdose they are typically benign, but are often taken in combination with other agents – where their toxicity may be additive.

Toxicokinetics

ACEi and ARBs are generally rapidly absorbed with peak effects expected within 2 hours of ingestion1. The majority are renally excreted, prolonging their half life in renal failure.

Risk Assessment

Toxicity is limited to mild hypotension in most overdoses. Symptomatic hypotension due to vasodilation, hyperkalaemia and acute renal impairment can occur if taken in conjunction with other vasodilating agents such as a calcium channel blocker. In an Australian paediatric case series of 19 children who ingested either an ACEi or ARB2, ingestions proved to be largely benign. There was a single case of transient hypotension in a 2 yo child who took 28mg of perindopril, which did not require any treatment.

Management

Resuscitation

Fluid resuscitate if symptomatic hypotension, rarely vasopressors may be required. Treat hyperkalaemia along standard lines.

Supportive Measures

Maintain hydration and eukalaemia.   Chart anti-emetics as required.

Disposition

Given the majority of ingestions are benign, most patients are observed and intervention is rarely required. If a patient is asymptomatic 4 hours after overdose they can be cleared from a toxicological perspective.

Further reading

References

  1. Nelson L et al. Goldfrank’s Toxicologic Emergencies. 9th 2010. McGrawHill Medical: Sydney.
  2. Balit C, Gilmore S and Isbister G.       Unintentional paediatric ingestions of angiotensin converting enzyme inhibitors and angiotensin II receptor antagonists. J Paed & Child Health 2007; 43: 686-88